When taken orally, the pills are tiny. Who knew they could wreak such havoc on my life?
I’ve taken Prednisone for 4 years now, with two small 3-month breaks. When at my medical worst, I’ve taken as much as 40mg of Prednisone a day. Now, my baseline is 5mg. I have to titrate up when I flare, and then titrate myself back down once my symptoms subside. At 5mg, I don’t really notice the Prednisone. But, when I have to increase to 15 or 20mgs, I see a substantial impact on my quality of life.
Typically, the side effects that I get from Prednisone include insomnia, increase energy levels (the one value-added side effect!), increased appetite, and mood swings. The insomnia and mood swings go hand-in-hand. When I don’t sleep, I become irritable and foggy. And, Prednisone typically makes me feel angry. Irritability and anger don’t make for nice bed-fellows.
I manage the mood swings naturally and attempt to minimize the damage to those around me. Sometimes, that means not replying to a text message for a few hours, taking a walk, or deep-breathing. But if the length of time that I have to take increased levels of Prednisone is beyond a couple of days, these methods don’t always work into my lifestyle. At those times, I’ll try to get away for a few days or hang out at my house more.
If my methods of self-regulation fail and I do commit social grievances for those around me, I take responsibility for them. I know that I’m not myself (and most of those around me do, as well), but I don’t excuse the behaviors. I admit where I’m wrong and work harder to prevent it from happening again. I do try to educate my family and friends about the effects of Prednisone so that when I’m on stronger doses they can be a little bit softer in their approach.
Like every other aspect of this illness, I try to be as data-driven and educated as possible. Below are a few articles (there are many) that discuss the relationship between Prednisone and affect. Hopefully, they will help someone else who is in a similar situation.
1: http://www.ncbi.nlm.nih.gov/pubmed/10619339 “The Psychiatric Side Effects of Corticosteroids.”